Alert archive / Michigan / Flash Flood Warnings in 2006
Flash Flood Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Aug 26, 2006, 1:45 PM EDT for Manistee County, Michigan. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2006, 1:45 PM EDT (17:45 UTC)
- Expired
- Aug 26, 2006, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 136 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 4:00 PM EDT | HEAVY RAIN 5 | 10 Nw Freesoil, MI | LAW ENFORCEMENT REPORTED 4 DIRT ROADS IN THE MANISTEE NATIONAL FOREST WERE UNPASSABLE FOR SEVERAL HOURS DURING THE LATE AFTERNOON INTO THE EARLY EVENING DUE TO WATER FLOWING OVER THOSE ROADS. ONE ROAD...NEAR A BRIDGE WAS PARTLY WASHED OUT BUT IS STILL USABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KAPX 261748 FFWAPX MIC101-262000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GAYLORD MI 145 PM EDT SAT AUG 26 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * FLASH FLOOD WARNING FOR... MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 400 PM EDT * AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SOUTHERN MANISTEE COUNTY THAT WERE PRODUCING TORRENTIAL RAINFALL. THE GAYLORD DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN OVER PARTS OF MANISTEE COUNTY DURING THE PAST THREE HOURS...AND THAT ADDITIONAL THUNDERSTORMS OVER LAKE MICHIGAN WILL IMPACT MAINLY SOUTHERN PARTS OF MANISTEE COUNTY THROUGH 300 PM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSTON... PARKDALE...ONEKAMA...NORWALK...MANISTEE...KALEVA...EASTLAKE AND BRETHREN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4418 8640 4414 8586 4446 8584 4435 8636 $$
1 follow-up statement
000 WGUS73 KAPX 261840 FFSAPX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 232 PM EDT SAT AUG 26 2006 MIC101-262000- MANISTEE MI- 232 PM EDT SAT AUG 26 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR MANISTEE COUNTY... AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN PART OF MANISTEE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSTON... PARKDALE...ONEKAMA...NORWALK...MANISTEE...KALEVA...EASTLAKE AND BRETHREN. GAYLORD DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES HAS ALREADY FALLEN ALONG THE MANISTEE AND MASON COUNTY LINE DURING THE LAST THREE HOURS. A TRAINED SPOTTER IN WELLSTON REPORTED 2.24 INCHES OF RAIN OVER THE SAME TIME PERIOD. ADDITIONAL THUNDERSTORMS WILL AFFECT THE EXTREME SOUTHERN PART OF THE COUNTY THROUGH 330 PM WITH ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH POSSIBLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4418 8640 4414 8586 4446 8584 4435 8636 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 11:25 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 26, 11:25 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SAT AUG 26 2006 .UPDATE...SURFACE MAP THIS MORNING SHOWED LOW PRESSURE IN NRN IL WITH A WARM FRONT EXTENDING ENE ACROSS CENTRAL LOWER MICHIGAN. ANOTHER WEAK SURFACE WAVE -- N OF THE MAIN LOW -- APPEARED TO BE PUSHING ENE ACROSS CENTRAL LAKE MI...PER SURFACE OBS. THIS FEATURE...COUPLED WITH 500 MB SHORT WAVE OVER WI...AND 850 MB THETA-E ADVECTION...WAS ALLOWING SHOWERS/STORMS TO EXPAND OVER PARTS OF LAKE MI AND NW LOWER MI. THESE ANTECEDENT CONDITIONS NOT EXPECTED TO CHANGE MUCH DURING THE DAY...WITH SCATTERED/NUMEROUS SHOWERS AND STORMS LIKELY TO PUSH ACROSS NRN LOWER THIS AFTERNOON. HAVE INCREASED RAIN CHANCES ACCORDINGLY. ACROSS ERN UPPER...FARTHER REMOVED FROM MOISTURE/INFLOW...PRECIP SHOULD BE MORE LIMITED. SEVERE STORMS NOT EXPECTED AT THIS TIME...THOUGH SITUATION WILL NEED TO BE CLOSELY MONITORED. ASSUMING ELEVATED STORMS REMAIN SUB-SEVERE WITH 700-500 MB LAPSE RATES OF ONLY 5.5-6.0 C/KM...THE KEY TO SEVERE WEATHER WILL BE BOUNDARY LAYER DESTABILIZATION (NOT SURPRISING). VISIBLE SATELLITE SLOWS MAINLY CLOUDY SKIES AREAWIDE...WITH SOME THINNER LOOKING CLOUDS S OF MBL/CAD. BEST CHANCE FOR PARTIAL SUN WILL BE OVER SRN PARTS OF FORECAST AREA. ASSUMING 76/69 IN THIS AREA...MLCAPES REACH 500-700 J/KG. WITH 0-6 KM BULK SHEAR VALUES OF 30-35 KTS...STRONG STORMS A GOOD POSSIBILITY PARTICULARLY S/E OF A CAD-HTL-HARRISVILLE LINE. IMPACT OF BACKED LOW LEVEL FLOW NEAR WARM FRONT WILL NEED TO WATCHED. IN ADDITION...PWATS IN EXCESS OF 1.5 INCH...8H DEW POINTS AROUND 14C...FREEZING LEVELS ABOVE 14 KFT...AND SLOW MOVING STORMS WILL MAKE HEAVY RAINFALL A POSSIBILITY AS WELL. SMITH && .PREV DISCUSSION...ISSUED 344 AM SAT AUG 26 RELATIVELY FLAT/SPLIT FLOW PATTERN ON TAP FOR THIS WEEKEND...MAIN SHORT WAVE ENERGY OVER FAR NORTHWEST ONTARIO EARLY THIS MORNING FORECAST TO PASS NORTH OF THE STATE SUNDAY. UPPER LOW SPINNING ACROSS THE GREAT BASIN WILL ONLY DRIFT SLOWLY EASTWARD INTO EARLY NEXT WEEK...AS REGION REMAINS UNDER CONFLUENCE AXIS WHERE NORTHERN AND SOUTHERN BRANCH FLOW MERGES. WEAK SURFACE LOW OVER SOUTHERN WI THIS MORNING WILL LIFT NORTHEAST ACROSS THE STATE OVER THE NEXT 24 HOURS...SO MAIN FORECAST CONCERNS WILL DEAL WITH RAIN CHANCES AS THIS FEATURE MOVES THROUGH LATER TODAY/TONIGHT. TODAY/TONIGHT...AT THE ONSET THIS MORNING...SCATTERED BAND OF SHOWERS HAS BEEN DEVELOPING FROM LITTLE TRAVERSE BAY SOUTHEAST TOWARD SAGINAW BAY...WITH SOME ADDITIONAL CONVECTION STARTING TO BUBBLE UP ACROSS SOUTHERN WI/SOUTHERN LOWER MI BENEATH AXIS OF BEST INSTABILITY. MORE SCATTERED SHOWER ACTIVITY OCCURRING ACROSS WESTERN UPPER/NORTHERN WI. ALL OF THIS DRIVEN BY LOW LEVEL WARM ADVECTION AHEAD OF 850/700MB TROUGH AXES...ALONG WITH SOME RRQ JET SUPPORT FROM 100KT JET STREAK DIVING INTO THE EASTERN LAKES. EXPECT SHOWER ACTIVITY TO INCREASE OVER THE NEXT SEVERAL HOURS ACROSS NORTHERN LOWER AND THE STRAITS AREA...SPREADING NORTHEAST ACROSS EASTERN UPPER. EXPECT AT LEAST SCATTERED COVERAGE THROUGH THE DAY AS WARM ADVECTION AND ASSOCIATED QG SUPPORT PERSISTS ALONG WITH LOW LEVEL MOISTURE CONVERGENCE AS WARM FRONT SHOULD LIFT INTO AT LEAST CENTRAL LOWER THIS AFTERNOON. EXPECT CLOUD COVER TO REMAIN FAIRLY EXTENSIVE TODAY...BEST CHANCE FOR SOME BREAKS AND DECENT HEATING WILL BE ACROSS SOUTHEAST PORTIONS OF FORECAST AREA. WARMING TEMPERATURES INTO THE UPPER 70S WOULD PUSH MLCAPE VALUES TOWARD 800 J/KG...AND STILL A GOOD AMOUNT OF TURNING TO THE LOW/MID LEVEL WINDS WITH WARM FRONT IN THE VICINITY. SO SOME ORGANIZED SEVERE ACTIVITY NOT OUT OF THE REALM OF POSSIBILITY. RAIN CHANCES SHOULD END FROM WEST TO EAST DURING THE LATE AFTERNOON/EVENING HOURS AS SURFACE LOW LIFTS NORTHEAST INTO LAKE HURON...FOLLOWED BY COLD/DRY AIR ADVECTION. THIS SHOULD ALLOW FOR SOME CLEARING TO DRY AND DEVELOP ACROSS EASTERN UPPER/NORTHWEST LOWER...BUT SHALLOW LOW LEVEL MOISTURE MAY ALLOW FOR SOME FOG/ST REDEVELOPMENT OVERNIGHT. SUNDAY...DEEP LAYER SUBSIDENCE AND LOW LEVEL ANTICYCLONIC FLOW COMBINED WITH SUBSTANTIAL DRYING (850-500MB MEAN RH FALLING BELOW 40 PERCENT) SHOULD ADD UP TO A NICE DAY AFTER MORNING FOG/ST BURN AWAY WITH SCATTERED DIURNAL CU/SC EXPECTED DURING THE AFTERNOON. SEASONABLY COOL SUNDAY NIGHT AS SURFACE HIGH NUDGES IN...PERHAPS SOME HIGH CLOUDS DRIFTING IN FROM THE SOUTHWEST. EXPECTING WIDESPREAD LOWER-MID 50S OVERNIGHT...WITH SOME OF THE TYPICAL COLDER LOCALES PROBABLY DIPPING INTO THE 40S. MARINE...ALTHOUGH WINDS WILL BE SUBSIDING TODAY AS GRADIENT WEAKENS WAVES ARE STILL ON THE CHOPPY SIDE ON LAKE HURON. SHIP REPORT OFF STURGEON POINT LIGHT AROUND MIDNIGHT HAD 7 FOOT WAVES...AND 5 FOOT WAVES RECENTLY JUST SOUTHEAST OF THUNDER BAY. ALTHOUGH WAVES AT THE LAKE HURON BUOYS HAVE SUBSIDED TO AROUND 3 FEET...SUSPECT WAVES ARE STILL ABOVE SCA CRITERIA IN THE NEARSHORE WATERS SURROUNDING NORTHEAST LOWER. SO WILL CONTINUE TO CARRY ONGOING SMALL CRAFT ADVISORY AT LEAST THROUGH THE MORNING HOURS EAST OF THE STRAITS OF MACKINAC. WINDS WILL EVENTUALLY SWING AROUND THE THE NORTH AND NORTHWEST OVERNIGHT AS SURFACE LOW CROSSES LAKE HURON. NOT ANTICIPATING ADVISORY CRITERIA CONDITIONS BEYOND THIS AFTERNOON. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 26, 5:46 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 546 AM EDT SAT AUG 26 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-271000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 546 AM EDT SAT AUG 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING...MAINLY ACROSS NORTHERN LOWER MICHIGAN. THERE IS A THREAT THAT SOME OF THESE STORMS COULD BECOME SEVERE SOUTH OF A LINE FROM CADILLAC TO HARRISVILLE. PENNY SIZED HAILSTONES AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH SOME OF THE STRONGEST STORMS BETWEEN 1 PM AND 9 PM. THERE EXISTS AN INCREASED RISK FOR RIP CURRENTS TODAY ON LAKE HURON BEACHES OF NORTHERN LOWER MICHIGAN. WAVES ARE EXPECTED TO SUBSIDE BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:57 PM EDT | Flash Flood Warning | APX | Manistee | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.